Broken Bones on Suboxone; Need Pain Relief

Originally Posted 1/11/2014

I received the following email from a Suboxone patient (from another practice) after he experienced a painful injury.  He shared what happened at the hospital when he was trying to get relief from pain, while taking Suboxone (the active component is buprenorphine).

Hey there.  Just to let you know, i was on 24 mg of Suboxone when I jumped off a fence and crushed bones in both feet.  The injury was among the most painful things I have gone through in my life.  At the hospital they did not understand Suboxone even though I tried to explain to them how it worked.  They couldn’t get a painkiller to break through and I was nearly passing out from the pain.  They finally used Ketamine and it worked immediately.  However, they only used it 3 times and its effect don’t last more than about 20 minutes in my case.  Then they switched to IV Fentanyl….I’m not sure of the dose but I know it was high and after a few injections they hooked me up to a drip bag.  Just wanted to share this info in case anyone finds themselves in a situation like mine where I was ready to strangle a doctor because they tried all of the regular oxycodone, hydromorphone, morphine, etc. all the while I was almost (or maybe even) in a state of shock from the pain.

Hope this can help someone out in the future.

I wrote back the following message, with a few minor changes:

Thank you for sharing your story.  As you may know, I was an anesthesiologist for ten years before developing my own addiction to pain medications.  I have been in the position, many times, of treating pain in patients after surgeries or accidental injuries.  Pain relief is possible in every case, if a competent doctor takes the time and effort to control the pain.  There are arguments within the field of medicine over the use of narcotics for chronic pain, but those arguments do not extend to acute pain.  There are no reasons a person should be allowed to suffer from pain in a US hospital—beyond incompetence or failure of the system.

Buprenorphine complicates pain treatment in two ways; by blocking mu receptors and by contributing to a higher opioid tolerance. Opioid agonists (pain medications) compete with buprenorphine for binding at mu opioid receptors.  Larger doses of buprenorphine cause greater blockade of mu receptors, requiring larger amounts of agonist to treat pain.  When I read your description of the different things tried, my impression was that your pain control was delayed by your doctors trying too many things, instead of sticking with one thing until it worked.

Some opioids (notably morphine) trigger histamine release, which causes hives, lowers blood pressure, and limits the dose that can be given in a short amount of time.  Large doses of high-potency opioids like fentanyl or sufentanil cause muscles to tighten, and in rare cases cause rigidity of the chest that interferes with breathing.  But that side effect is rare, and not a major concern in modern acute care facilities.

For the most part, oxycodone (oral) or hydromorphone or fentanyl (IV) could be given in almost infinite amounts, and at some dose either medication will provide pain relief.  Doctors should remember their training from medical school, when they learned to focus on the patient rather than the numbers.  In your case, nasal oxygen and pulse oximetry should have been applied, and attention directed to your respiratory rate. Oxycodone (oral) or hydromorphone (IV) should have been titrated upward until your respiratory rate was 12-14 breaths per minute.  At that point you would have been relatively comfortable.

Anesthesiologists regularly use respiratory rate to determine whether additional narcotics are indicated in patients near the end of surgery.  The dose of hydromorphone (Dilaudid) necessary in your case may have been high, but respiratory rate decreases gradually as opioid effect increases and pain is relieved, allowing for safe use of virtually any amount of narcotic. The term for this type of care is ‘titrating to effect.’ With appropriate monitoring (present in every ER, OR, recovery room, or ICU), titrating in this way is very effective.  Some hospitals place limits on intravenous opioid doses on general med/surg units, but there are no such limits in units with 1:1 nursing, oxygen, and pulse-oximetry.

There were other ways to provide pain relief, depending on whether you were the hospital CEO, a major donor, or a guy labelled a ‘drug addict.’  They could have placed an epidural and run local anesthetic at a dose low-enough to allow you to walk with assistance while greatly reducing your pain.  Or they could have used a higher dose of anesthetic that provided complete pain relief.  Higher doses of anesthetic cause temporary muscle weakness that may have kept you from walking, but you probably weren’t walking anyway, given the injuries you described.

Readers are invited to use the ‘share’ button to create a print-friendly version, and to place a copy in your wallet—in case you ever find yourself in a buprenorphine knowledge-free zone!